Vol. 311, No. 1, 2021

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 311: 1
Vol. 310: 1  2
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Conjugacy class numbers and $\pi$-subgroups

Gunter Malle, Gabriel Navarro and Geoffrey R. Robinson

Vol. 311 (2021), No. 1, 135–164
DOI: 10.2140/pjm.2021.311.135

The number l(G) of p-regular classes of a finite group G is a key invariant in modular representation theory. Several outstanding conjectures propose that this number can be calculated or bounded in terms of certain invariants of some subgroups of G. Our main question here is if l(G) can be bounded by the number of conjugacy classes of some subgroup of G of order not divisible by p. This would have consequences for the Malle–Robinson l(B)-conjecture. Furthermore, we investigate a π-version of this, for sets of primes π.

As part of our investigations, we study finite groups that have more conjugacy classes than any of their proper subgroups. These groups naturally appear in questions on bounding from above the number of conjugacy classes of a group, and were considered by G. R. Robinson and J. G. Thompson in the context of the k(GV )-problem. We classify the almost Abelian groups G with F(G) quasisimple. Our results should be of use in several related questions.

number of conjugacy classes, $\pi$-subgroups, almost Abelian finite groups, $l(B)$-conjecture
Mathematical Subject Classification
Primary: 20C20, 20D20, 20D60
Received: 26 May 2020
Revised: 8 January 2021
Accepted: 12 January 2021
Published: 17 March 2021
Gunter Malle
Fachbereich Mathematik
TU Kaiserslautern
Gabriel Navarro
Departament de Mathemàtiques
Universitat de Valéncia
Geoffrey R. Robinson
Institute of Mathematics
University of Aberdeen
United Kingdom